Kentucky, 2012

Flood and Hail in Kentucky, August 9, 2012

August 9, 2012 · NWS ILN · 8 events in 4 counties and zones

Disorganized convection developed ahead of a shortwave trough during the afternoon and evening hours. Some of these storms became severe with damaging winds and isolated large hail the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Disorganized convection developed ahead of a shortwave trough during the afternoon and evening hours. Some of these storms became severe with damaging winds and isolated large hail the primary threats. Heavy rainfall also produced isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 9, 1:05 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EDT THU AUG 9 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE STALLED OVER THE OHIO VALLEY FROM
SOUTHWEST TO NORTHEAST TODAY AND TONIGHT. SURFACE LOW PRESSURE
WILL RIDE ALONG THIS BOUNDARY TONIGHT AND STRENGTHEN AS AN
ENERGETIC UPPER LEVEL LOW CLOSES IN FROM THE NORTHWEST.
SIGNIFICANTLY COOLER AIR WILL BE PULLED IN ON THE NORTHWEST FLOW
AS THE SYSTEM SPINS OVER THE GREAT LAKES REGION FRIDAY AND EXIT
ON SATURDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS ACROSS THE AREA HAVE BEEN ON A DOWNWARD
TREND THROUGH THE MID MORNING HOURS AS SHORT WAVE ENERGY LIFTS OFF
TO THE NORTHEAST. BASED ON CURRENT TRENDS...WE MAY END UP WITH A
FEW HOUR PERIOD OF LITTLE OF NO PCPN ACROSS OUR AREA. WE ARE
SEEING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THOUGH...ESPECIALLY
ACROSS SOUTHERN PORTIONS OF OUR AREA. THIS SHOULD ALLOW FOR
TEMPERATURES TO REBOUND FAIRLY QUICKLY WITH THE AIRMASS
DESTABILIZING THROUGH THE AFTERNOON HOURS AS ML CAPES PUSH INTO
THE 1500-2000 J/KG RANGE. DEEPENING MID LEVEL TROUGH THROUGH THIS
AFTERNOON AND THE APPROACHING SURFACE LOW SHOULD PROVIDE ENOUGH
FORCING FOR SOME FAIRLY WIDESPREAD REDEVELOPMENT THROUGH THE MID TO
LATE AFTERNOON HOURS...PERSISTING INTO THE EARLY EVENING. BEST
INSTABILITIES SHOULD BE ACROSS THE SOUTH LATER THIS AFTERNOON INTO
THE EARLY EVENING...WHILE THE BETTER DEEP LAYER AND LOWER LAYER
SHEAR WILL BE ACROSS OUR NORTH. WOULD EXPECT THE BEST CHANCE FOR
SEVERE STORMS TO BE NEAR THE NORTHERN GRADIENT OF THE BETTER
INSTABILITY AS THE BETTER SHEAR WORKS SOUTH LATER TODAY...WHICH
LOOKS LIKE IT MAY END UP BEING SOMEWHERE OVER CENTRAL PORTIONS OF
OUR FA. HOWEVER...GIVEN THE DECENT DYNAMICS FOR THIS TIME OF
YEAR...WILL INCLUDE SEVERE WORDING ACROSS THE ENTIRE AREA LATER
THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING
WINDS...WITH HAIL A SOMEWHAT LESSER THREAT DUE TO THE MOIST
AIRMASS. A FEW ROTATORS WILL ALSO BE POSSIBLE...ESPECIALLY CLOSER
TO THE LOW TRACK ACROSS OUR NORTH.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FORECAST IS EVOLVING AS EXPECTED WITH A SHARPLY AMPLIFYING SURFACE
LOW THIS EVENING AND OVERNIGHT AS THE UPPER LOW STRENGTHENS WHILE
CROSSING EAST THROUGH THE LOWER GREAT LAKES. THE RESULTANT STORMS
ALONG THE SURFACE BOUNDARY WILL MOVE EAST WITH THE ONRUSH OF MUCH
COLDER AIR ON FRIDAY MORNING. HAVE LOWERED THE CHANCE OF RAIN
SIGNIFICANTLY AND QUICKLY WITH THE COMING OF DAYLIGHT ON FRIDAY.
WRAP AROUND SHOWERS ARE A POSSIBILITY WITH THIS SYSTEM...BUT WILL
LACK ANY DEPTH TO PRODUCE THUNDER AND I HAVE REMOVED THUNDER FROM
THE FORECAST BEYOND FRIDAY EVENING AND EXPECT IT WILL BE EVEN
EARLIER IN THE DAY THAT THE NECESSARY INGREDIENTS FOR DEEP
CONVECTION PULL TO THE NORTHEAST.

AN UNUSUALLY - AT LEAST FOR THIS SUMMER - COOL AIRMASS WILL BE
PULLED INTO THE REGION AS THE SYSTEM EXITS. HIGHS WILL BE HARD
PRESSED TO REACH TOO FAR INTO THE 70S ON FRIDAY WITH THE RAINFALL
AND COLD AIR. FRIDAY NIGHTS LOWS IN THE UPPER 50S WILL ALSO BE A
WELCOME RELIEF.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ONLY OTHER FEATURES OF CONCERN FOR THE EXTENDED PERIOD WILL
ARRIVE MONDAY INTO MONDAY NIGHT AS THE GFS BRINGS A DECENT
SHORTWAVE AND SURFACE LOW THROUGH THE REGION. NEITHER FEATURE HAS
BEEN QUITE AS DEVELOPED IN THE PAST TWO ECMWF RUNS AND THUS THE
ECMWF HAS BEEN TRENDING DRY. WENT AHEAD AND INTRODUCED SLIGHT POPS
FOR THIS PERIOD AS THE PAST FEW GFS RUNS HAVE BEEN CONSISTENT AND
THE FEATURES ARE AT LEAST EVIDENT IN THE ECMWF...BUT CONFIDENCE IN
PRECIP IS NOT VERY HIGH AT THIS TIME.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A SPOTTY LINE OF THUNDERSTORMS IS TRYING TO GET GOING ATTM FROM
THE MIAMI VALLEY DOWN INTO SOUTHEAST INDIANA. THIS IS ALONG THE
DEVELOPING INSTABILITY GRADIENT AND WOULD EXPECT THESE
THUNDERSTORMS TO BECOME AT LEAST SOMEWHAT MORE WIDESPREAD THROUGH
MID AFTERNOON AS THEY PROGRESS EAST INTO SOME BETTER INSTABILITY.
IT LOOKS LIKE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
THEN MOVE IN FROM THE WEST THROUGH THIS EVENING AHEAD OF THE NEXT
SHORT WAVE. HAVE TRIED TO PINPOINT A FEW HOUR TEMPO GROUP FOR THE
BEST CHANCE OF THUNDERSTORMS. HOWEVER...THE SHOWER AND THUNDERSTORM
THREAT WILL PERSIST THROUGH MUCH OF THE NIGHT...UNTIL THE COLD
FRONT PUSHES EAST OF THE TAF SITES. ON THE BACK SIDE OF THE
FRONT...EXPECT A PERIOD OF MVFR CIGS TO HANG IN THROUGH AT LEAST
MID MORNING FRIDAY. WE COULD ALSO SEE A FEW SHOWERS DEVELOP IN THE
WRAP AROUND MOISTURE FROM LATE MORNING INTO THE AFTERNOON...ESPECIALLY
AT THE NORTHERN TAF SITES.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...KURZ
AVIATION...JGL
Hazardous weather outlook, Aug 9, 3:00 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT THU AUG 9 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
400 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING.
SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE
HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Aug 9, 10:46 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1146 AM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     SUNMAN                  39.23N 85.10W
08/08/2012                   RIPLEY             IN   PUBLIC

            TWO OUTBUILDINGS DESTROYED AND A FEW TREES DOWN

&&
Local storm report, Aug 9, 2:18 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
318 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     1 NW LEBANON            39.44N 84.23W
08/09/2012                   WARREN             OH   PUBLIC

            TREES AND LARGE BRANCHES DOWN

&&

ASNYDER
Special weather statement, Aug 9, 2:47 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT THU AUG 9 2012

INZ075-080-KYZ089>093-OHZ077-078-092030-
SWITZERLAND IN-OHIO IN-KENTON KY-BOONE KY-CAMPBELL KY-CARROLL KY-
GALLATIN KY-HAMILTON OH-CLERMONT OH-
347 PM EDT THU AUG 9 2012

...THUNDERSTORMS WILL AFFECT CENTRAL CLERMONT...SOUTHEASTERN
HAMILTON...GALLATIN...CARROLL...CAMPBELL...BOONE...KENTON...OHIO AND
SWITZERLAND COUNTIES THROUGH 430 PM EDT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTHEAST THROUGH
THE TRI-STATE AREA THROUGH LATE AFTERNOON...AND SOME COULD BE STRONG.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH ANY OF
THESE STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FLORENCE...VILLA
HILLS...CRESCENT SPRINGS...ELSMERE...ERLANGER...LUDLOW...CRESTVIEW
HILLS...LAKESIDE PARK...FORT MITCHELL...CINCINNATI...EDGEWOOD AND
PARK HILLS.

ALSO...BEAVERLICK...RYLE...MUNK...CRESCENT
PARK...RICHWOOD...VERONA...RICEDALE AND POINT ISABEL ARE NEAR THE
PATH OF THESE STORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3874 8526 3870 8521 3893 8520 3893 8514
      3896 8512 3895 8506 3904 8488 3924 8417
      3888 8404 3883 8423 3887 8423 3881 8440
      3881 8462 3877 8468 3877 8477 3871 8480
      3860 8507 3859 8522 3874 8533

BINAU
Special weather statement, Aug 9, 2:56 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT THU AUG 9 2012

OHZ056-065-092030-
FAIRFIELD OH-LICKING OH-
356 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING AND
NORTHERN FAIRFIELD COUNTIES THROUGH 430 PM EDT...

AT 352 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
KIRKERSVILLE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FAIRFIELD BEACH...
GRANVILLE SOUTH...HEBRON...BUCKEYE LAKE...GRANVILLE...HARBOR HILLS...
NEWARK AND HEATH.

LAT...LON 3989 8265 4002 8276 4016 8246 3995 8231

ASL

The radar

The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Kenton

When
August 9, 3:03 PM EST to 3:07 PM EST
Where
Kenton County, 1.07 mi W of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -84.550

Thunderstorm Wind, Boone

When
August 9, 3:03 PM EST to 3:07 PM EST
Where
Boone County, 2.14 mi SSW of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.920, -84.680

Large trees were downed due to damaging thunderstorm winds.

Thunderstorm Wind, Boone

When
August 9, 3:05 PM EST to 3:09 PM EST
Where
Boone County, 1.08 mi W of Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.870, -84.620

Trees were downed due to damaging thunderstorm winds.

Hail, Kenton

When
August 9, 3:10 PM EST to 3:14 PM EST
Where
Kenton County, 1.75 mi NW of Independence
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.950, -84.550

Hail, Campbell

When
August 9, 3:38 PM EST to 3:42 PM EST
Where
Campbell County, 3.77 mi W of Grants Lick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -84.450

Hail, Campbell

When
August 9, 3:40 PM EST to 3:44 PM EST
Where
Campbell County, 2.26 mi WNW of Grants Lick
Measured
0.75 in hail
Reported by
Public
Coordinates
38.860, -84.420

Thunderstorm Wind, Bracken

When
August 9, 4:15 PM EST to 4:19 PM EST
Where
Bracken County, 1.62 mi W of Johnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.750, -84.180

Trees were downed due to damaging thunderstorm winds.

Flood, Bracken

When
August 9, 5:16 PM EST to 6:00 PM EST
Where
Bracken County, 0.88 mi SE of Foster to 0.72 mi SE of Foster
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.790, -84.210

High water due to heavy rainfall was reported on Holts Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409432, 409435, 409436, 409433, 409434, 409438, 409437, 409431.